Virginia, 2011

Flash Flood and Hail in Virginia, May 26, 2011

May 26, 2011 · NWS RNK · 34 events in 15 counties and zones

The atmosphere quickly became very unstable on the afternoon of May 26th, which resulted in the development of severe thunderstorms, mainly in the mountains and foothills. These storms were primarily large hail producers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$195,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The atmosphere quickly became very unstable on the afternoon of May 26th, which resulted in the development of severe thunderstorms, mainly in the mountains and foothills. These storms were primarily large hail producers. Also, A derecho-like feature crossed Franklin and Henry counties causing some significant damage. In addition, rainfall of 1 to 3 inches fell in a swath from Grayson County northeast all the way to Alleghany County causing isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 26, 2:33 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, May 26, 2:33 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT THU MAY 26 2011

.SYNOPSIS...
A WEAKENING COOL FRONT APPROACHING FROM THE WEST WILL BRING AN
INCREASED THREAT OF SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE
MID APPALACHIAN AND MID ATLANTIC REGION TONIGHT INTO FRIDAY. AN
UPPER LEVEL HIGH PRESSURE SYSTEM WILL BUILD OVER THE AREA THIS
WEEKEND INTO NEXT WEEK...REDUCING THE THREAT OF RAIN...BUT
BRINGING A STRETCH OF VERY WARM AND HUMID WEATHER THAT WILL LIKELY
LAST WELL INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
PROXIMITY OF TROF OF LOW PRESSURE PUSHING EAST INTO THE OHIO
VALLEY WILL ALLOW MID LEVEL LAPSES TO STEEPEN SUFFICIENTLY OVER
THE WESTERN PART OF THE BLACKSBURG FORECAST AREA TO SUPPORT WIDELY
SCATTERED SEVERE CONVECTION THIS AFTERNOON INTO THIS EVENING...AND
AN APPROPRIATE SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THIS
AREA.

HOWEVER...NEXT STRONG UPPER TROF SLAMMING INTO THE NORTHWESTERN
PORTION OF THE NATION WILL SUPPORT DOWNSTREAM RIDGING SUCH THAT
THE OHIO VALLEY TROF WILL BEGIN TO FILL/LIFT LATER TONIGHT INTO
FRIDAY. WHILE THIS WILL DIMINISH THE SEVERE WEATHER THREAT WITH
TIME...ESPECIALLY AS THERMODYNAMIC SUPPORT IS LOST THIS
EVENING...PROGRESSION OF THETA-E RIDGE AND REMNANT OUTFLOW
BOUNDARIES FROM LINE OF CONVECTION RACING OUT EAST AHEAD OF
DISSIPATING COOL FRONT WILL LIKELY LINE UP OVER OR NEAR THE
BLACKSBURG FORECAST AREA LATER TONIGHT INTO FRIDAY. THIS WILL
RESULT IN ABUNDANT CLOUD COVER AND A GOOD THREAT OF PRECIPITATION
IN MOST AREAS ALONG AND WEST OF THE BLUE RIDGE TONIGHT...AND
ACROSS MOST AREAS ON FRIDAY. DIMINISHING SHEAR AND SUPPRESSED
INSOLATION DUE TO CLOUD COVER SHOULD SUPPRESS SEVERE WEATHER
THREAT TOMORROW.

AT THE PRESENT TIME...INSUFFICIENT PERSISTENT FORCING APPEARS TO
EXIST TO WARRANT A SIGNIFICANT FLASH FLOOD THREAT...ALTHOUGH WITH
RELATIVELY HIGH AND INCREASING PRECIPITABLE WATER AND WEAKENING
SHEAR WITH TIME...SOME TRAINING OF STORMS WITH HEAVY RAIN MAY BE
SUFFICIENT TO WARRANT ONE OR TWO FLASH FLOOD WARNINGS DURING THE
NEXT 12-24 HOURS...ESPECIALLY WEST OF THE BLUE RIDGE.

AS WOULD BE EXPECTED WITH AN INCREASING THREAT OF RAIN AND
CLOUDS...EXPECT TO SEE A MODERATED DIURNAL TEMPERATURE CURVE
THROUGH THE NEAR TERM PERIOD...AND TOOK A MODEL BLEND CONSISTENT
WITH EXISTING SET OF GRIDDED FIELDS THROUGH FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
THE UPPER LEVEL LOW CURRENTLY TRACKING ACROSS THE OHIO VALLEY
WEAKENS AND LIFTS NORTHEAST...WITH A TRAILING UPPER LEVEL TROF
AXIS CROSSING THE FORECAST AREA FRIDAY NIGHT...KEEPING MOST OF
REGION UNDER AN AREA OF UPPER DIVERGENCE WHICH SHOULD HELP KEEP A
FAIRLY LARGE AREA OF SHOWERS AND STORMS GOING PAST SUNSET FRIDAY.
AS A RESULT...KEPT LIKELY POPS FOR MUCH OF THE AREA FRIDAY NIGHT.

BY SATURDAY...THE AXIS OF THE UPPER LEVEL TROF WILL HAVE SHIFTED
EAST OF THE FORECAST AREA...TAKING THE DEEP MOISTURE WITH IT.
HOWEVER...LINGERING INSTABILITY AND WEAK LOW LEVEL SOUTHEAST FLOW
WILL GENERATE WIDELY SCATTERED SHOWERS AND STORMS...ESPECIALLY ALONG
AND EAST OF THE BLUE RIDGE. LEANED TOWARD THE WARMER GFS MOS VALUES
FOR HIGHS SATURDAY WITH CLOUDS ERODING BEHIND DEPARTING SHORTWAVE.

ANY PRECIPITATION SATURDAY WILL BE DIURNALLY DRIVEN AND DISSIPATE
AROUND SUNSET. A WEAK SOUTHERLY LOW LEVEL FLOW WILL KEEP A MOIST
AIR MASS IN PLACE...WITH DEW POINTS REMAINING IN THE 60S.
THEREFORE...USED THE WARMER GFS MOS VALUES FOR LOWS SATURDAY NIGHT.

ON SUNDAY...THE UPPER LEVEL RIDGE BEGINS TO BUILD IN FROM THE WEST
WITH INCREASING HEIGHTS AND 1000-850MB THICKNESSES PUSHING HIGHS
SEVERAL DEGREES WARMER THAN SATURDAY'S EXPECTED VALUES. WENT A
COUPLE OF DEGREES WARMER THAN GUIDANCE FOR HIGHS SUNDAY. AS MID
LEVEL TEMPS WARM...CHANCES FOR SHOWERS AND STORMS WILL
DIMINISH...ALTHOUGH A STRAY STORM IN THE SOUTHERN BLUE RIDGE IS NOT
OUT OF THE QUESTION FOR SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT BUILDING AN UPPER RIDGE
OVER THE AREA EARLY IN THE LONG TERM PERIOD...BEFORE AN UPPER LEVEL
SHORTWAVE MOVING ALONG THE U.S./CANADA BORDER FLATTENS THE RIDGE
WEDNESDAY INTO THURSDAY.

THE BIG WEATHER STORY EARLY IN THE WORK WEEK WILL BE THE NEAR RECORD
TEMPERATURES...AS GEFS ENSEMBLES SHOW 850MB TEMPS 2-3 STANDARD
DEVIATIONS ABOVE NORMAL. AS A RESULT...WENT A COUPLE OF DEGREES
ABOVE FORECAST GUIDANCE. WHILE MOST AREAS WILL REMAIN DRY...KEPT
A SMALL CHANCE FOR MOUNTAIN THUNDERSTORMS TUESDAY/WEDNESDAY WITH
INSTABILITY...WEAK LIFT GENERATED BY THE INFLUENCE OF TERRAIN...AND
THETA-E AXIS IN PLACE.

LOW LEVEL NORTHEAST/EASTERLY FLOW ARRIVES WEDNESDAY NIGHT AND
THURSDAY BRINGING COOLER AND MAINLY DRIER AIR...BUT WEAK UPSLOPE
FLOW MAY GENERATED WIDELY SCATTERED MOUNTAIN SHOWERS/STORMS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING UPPER LEVEL LOW
PRESSURE SYSTEM AND ASSOCIATED MVFR FLIGHT RESTRICTIONS WILL
APPROACH THE AREA LATE AFTERNOON INTO THIS EVENING...LIKELY
IMPACTING THE SOUTHEASTERN WEST VIRGINIA TERMINAL FORECAST POINTS
IN 20-24Z/4PM-8PM TIME FRAME.

AS UPPER FLOW ALOFT BACKS IN ADVANCE OF THE LOW PRESSURE SYSTEM...
PROGRESSION OF LINE OF SHOWERS/STORMS WILL BE ARRESTED...SUCH THAT
THREAT OF MVFR FLIGHT RESTRICTIONS SHOULD NOT IMPACT KBCB OR KROA
UNTIL LATE THIS EVENING OR DURING THE EARLY MORNING HOURS ON
FRIDAY...AND WILL PROBABLY BE DELAYED UNTIL LATE MORNING OR EARLY
AFTERNOON AT KLYH AND KDAN.

ONCE THEY ARRIVE...LINE OF SHOWERS/STORMS WILL BE SLOW TO EXIT
THE AREA TO THE EAST...SO AT LEAST AREAS OF MVFR FLIGHT
RESTRICTIONS...WITH MORE LOCALIZED IFR RESTRICTIONS ALONG/NEAR
THE HIGHER RIDGES WHERE SOME RIDGE TOP OBSCURATIONS ARE
POSSIBLE...WILL LIKELY CONTINUE THOUGH MUCH OF FRIDAY...AND
PERHAPS WELL INTO SATURDAY/SATURDAY NIGHT.

RELATIVELY STAGNANT AIR MASS WILL THEN LINGER OVER THE TERMINAL
FORECAST AREA SUNDAY INTO TUESDAY AS AN UPPER RIDGE OF HIGH
PRESSURE BUILDS OVER THE AREA. TYPICALLY...THIS RESULTS IN
BUILDING HEAT AND HUMIDITY...CHARACTERIZED BY AT LEAST LATE NIGHT
TO MID MORNING MVFR TO IFR FLIGHT RESTRICTIONS...GIVING WAY TO VFR
WEATHER BY LATE MORNING/EARLY AFTERNOON AS ATMOSPHERE BECOMES
HEATED AND BETTER MIXED. HOWEVER...THE THREAT OF ISOLATED FLIGHT
RESTRICTIONS BACK INTO THE MVFR RANGE IN THE VICINITY OF
AFTERNOON/EVENING SHOWERS/THUNDERSTORMS CAN NOT BE RULED OUT
ENTIRELY...ESPECIALLY ALONG/NEAR SOME OF THE HIGHER RIDGES.

&&

.CLIMATE...
SUMMER-LIKE WEATHER WILL PERSIST OVER THE AREA FOR THE REST OF
TODAY...PUSHING TEMPERATURES UP CLOSE TO...BUT PROBABLY NOT REACHING
RECORD LEVELS IN SEVERAL LOCATIONS.

THE RECORD HIGH FOR MAY 26TH FOR ALL CLIMATE SITES:

STATION     RECORD HIGH/YEAR SET
ROANOKE        94/1933
LYNCHBURG      93/1933
DANVILLE       96/1953
BLACKSBURG     88/1953
BLUEFIELD      86/1991

HOWEVER...RECORD WARM MINIMUM TEMPERATURES MAY BE TIED TODAY AT
ROANOKE...AND EXCEEDED AT BLUEFIELD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...WERT
SHORT TERM...PH
LONG TERM...PH
AVIATION...WERT
CLIMATE...WERT
Hazardous weather outlook, May 26, 1:03 PM EST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT THU MAY 26 2011

NCZ003-004-019-020-VAZ016-017-022>024-032>035-043-271815-
SURRY-STOKES-WILKES-YADKIN-CARROLL-FLOYD-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
203 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT
BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ014-271815-
MONTGOMERY-
203 PM EDT THU MAY 26 2011

...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT
BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-002-018-VAZ007-009>013-015-018>020-WVZ042>045-271815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
203 PM EDT THU MAY 26 2011

...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THIS
AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT
BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED ON FRIDAY...RESULTING IN
A THREAT FOR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ005-006-VAZ044>047-058-059-271815-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
203 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Local storm report, May 26, 3:56 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             SE LEWISBURG            37.80N 80.45W
05/26/2011  E1.50 INCH       GREENBRIER         WV   TRAINED SPOTTER

&&

HYSELL
Local storm report, May 26, 3:57 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             1 N LEWISBURG           37.81N 80.45W
05/26/2011  E1.25 INCH       GREENBRIER         WV   PUBLIC

0443 PM     HAIL             LEWISBURG               37.80N 80.45W
05/26/2011  E2.00 INCH       GREENBRIER         WV   PUBLIC

&&

CHENARD
Local storm report, May 26, 4:02 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             5 NNE WHITE SULPHUR SPR 37.87N 80.27W
05/26/2011  E1.00 INCH       GREENBRIER         WV   PUBLIC

            HAIL FELL ON TODD LANE.

&&

HYSELL
Local storm report, May 26, 4:08 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             ESE LEWISBURG           37.80N 80.45W
05/26/2011  E1.75 INCH       GREENBRIER         WV   PUBLIC

            HAIL FELL ON LAYFETTE STREET.

&&

HYSELL
Local storm report, May 26, 4:20 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             3 SSE CAMP CREEK        37.44N 81.07W
05/26/2011  E1.00 INCH       MERCER             WV   PUBLIC

            NICKEL TO QUARTER SIZE HAIL ALONG JASON AVE.

&&

CHENARD
Local storm report, May 26, 4:28 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND DMG     1 ENE ATHENS            37.43N 81.00W
05/26/2011                   MERCER             WV   911 CALL CENTER

            TREES DOWN ON RED SULPHUR TURNPIKE NEAR CONCORD
            UNIVERSITY.

&&

JHUDGINS

The radar

The Roanoke radar (KFCX), 127 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

20 hail, 12 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Hail, Bath

When
May 26, 4:30 PM EST to 4:35 PM EST
Where
Bath County, 3 mi NW of Mountain Grove
Measured
1 in hail
Reported by
Public
Coordinates
38.130, -79.920

Hail size ranged from dime to quarter size.

Hail, Wythe

When
May 26, 6:10 PM EST to 6:15 PM EST
Where
Wythe County, 1.49 mi N of Government Siding
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.941, -81.147

A local radio station reported hail on W. Lee Highway.

Hail, Wythe

When
May 26, 6:38 PM EST to 6:45 PM EST
Where
Wythe County, 1.79 mi WNW of Max Meadows
Measured
1.25 in hail
Reported by
Public
Coordinates
36.980, -80.960

Hail was reported on Carterville Heights Road.

Hail, Carroll

When
May 26, 6:55 PM EST
Where
Carroll County, Pipers Gap
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.650, -80.830

Hail, Bland

When
May 26, 7:02 PM EST to 7:07 PM EST
Where
Bland County, Ceres
Measured
1 in hail
Reported by
Public
Coordinates
37.020, -81.350

Hail, Carroll

When
May 26, 7:04 PM EST
Where
Carroll County, 0.57 mi NNW of Woodlawn
Measured
1.5 in hail
Reported by
Public
Coordinates
36.728, -80.822

Hail ranging from nickel to ping-pong ball size fell mainly south of Woodlawn.

Hail, Pulaski

When
May 26, 7:05 PM EST to 7:10 PM EST
Where
Pulaski County, 3.58 mi WNW of Highland
Measured
0.88 in hail
Reported by
Public
Coordinates
37.190, -80.740

Hail, Carroll

When
May 26, 7:05 PM EST
Where
Carroll County, 0.55 mi W of Woodlawn
Measured
1 in hail
Reported by
Public
Coordinates
36.720, -80.830

Hail, Floyd

When
May 26, 7:15 PM EST to 7:17 PM EST
Where
Floyd County, 0.55 mi W of Alum Ridge
Measured
1 in hail
Reported by
Public
Coordinates
36.930, -80.480

Thunderstorm Wind, Tazewell

When
May 26, 7:20 PM EST
Where
Tazewell County, 0.69 mi S of Bluefield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.240, -81.280

A tree was blow down near Hillcrest Lane.

Hail, Giles

When
May 26, 7:22 PM EST to 7:25 PM EST
Where
Giles County, 0.69 mi N of Klotz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.340, -80.680

Hail fell along Turnpike Road in Ripplemead.

Thunderstorm Wind, Giles

When
May 26, 7:24 PM EST to 7:30 PM EST
Where
Giles County, 0.88 mi NW of Klotz to 1.95 mi NNW of Hoges Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.340, -80.690

Strong winds from a thunderstorm brought down trees on State Route 636 and Route 623.

Hail, Montgomery

When
May 26, 7:30 PM EST
Where
Montgomery County, 0.69 mi N of Pilot
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.060, -80.370

Hail, Grayson

When
May 26, 7:40 PM EST to 7:45 PM EST
Where
Grayson County, 2.26 mi SSE of Independence
Measured
1.25 in hail
Reported by
Public
Coordinates
36.592, -81.128

Hail fell along Graystone Road.

Thunderstorm Wind, Grayson

When
May 26, 7:40 PM EST
Where
Grayson County, Independence
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.620, -81.150

A couple of large trees were blown down.

Hail, Montgomery

When
May 26, 7:40 PM EST
Where
Montgomery County, 0.88 mi SE of Rogers
Measured
1 in hail
Reported by
Public
Coordinates
37.090, -80.390

Hail, Wythe

When
May 26, 7:46 PM EST
Where
Wythe County, 2.21 mi E of Lots Gap
Measured
1 in hail
Reported by
Public
Coordinates
36.920, -80.910

Hail reported on Archer Road.

Hail, Montgomery

When
May 26, 7:47 PM EST
Where
Montgomery County, 1.3 mi ESE of Houchins
Measured
1 in hail
Reported by
Public
Coordinates
37.140, -80.350

Thunderstorm Wind, Montgomery

When
May 26, 7:54 PM EST to 8:04 PM EST
Where
Montgomery County, 0.53 mi W of Wake Forest to 2.03 mi N of Kanodes Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.221, -80.590

Several trees reported down in northwest part of the county.

Hail, Montgomery

When
May 26, 8:00 PM EST
Where
Montgomery County, Shawsville
Measured
0.75 in hail
Reported by
Public
Coordinates
37.170, -80.270

Thunderstorm Wind, Pulaski

When
May 26, 8:30 PM EST
Where
Pulaski County, 2.04 mi S of Fairlawn
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.121, -80.598

Several trees were downed by thunderstorm winds on Hazel Hollow Road.

Thunderstorm Wind, Grayson

When
May 26, 9:20 PM EST
Where
Grayson County, 0.55 mi E of Stevens Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.730, -80.990

A tree was reported down on Winding Road and on Stevens Creek Road.

Hail, Alleghany

When
May 26, 9:22 PM EST to 9:27 PM EST
Where
Alleghany County, 2.18 mi W of Lowmoor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.780, -79.910

Hail, Carroll

When
May 26, 9:29 PM EST
Where
Carroll County, 1.1 mi SW of Lambsburg
Measured
1 in hail
Reported by
Public
Coordinates
36.568, -80.783

Hail was reported to have fallen on Holly Grove Road.

Flash Flood, Grayson

When
May 26, 9:30 PM EST to 10:00 PM EST
Where
Grayson County, 3.37 mi SSW of Carsonville to 3.45 mi SSW of Carsonville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.633, -81.088

A mudslide occurred on Route 274 between Independence and Fries as 2 to 4 inches of rain fell in several hours.

Thunderstorm Wind, Alleghany

When
May 26, 9:33 PM EST to 9:43 PM EST
Where
Alleghany County, 1.64 mi W of Clifton Forge City to 0.2 mi WNW of Longdale
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.820, -79.830

Trees were brought down by storms near Clifton Forge and continuing along I-64 to near Longdale Furnace.

Hail, Patrick

When
May 26, 10:18 PM EST
Where
Patrick County, 2.16 mi NE of Meadows of Dan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.750, -80.390

Thunderstorm Wind, Franklin

When
May 26, 10:41 PM EST
Where
Franklin County, 1.11 mi W of Endicott
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.880, -80.170

Thunderstorm winds brought down a tree on Johnnys Ridge Road.

Hail, Patrick

When
May 26, 10:45 PM EST to 10:55 PM EST
Where
Patrick County, 4.29 mi SSW of Critz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.570, -80.170

Hail up to quarter size though most was smaller and lasted close to 15 minutes.

Thunderstorm Wind, Patrick

When
May 26, 10:49 PM EST
Where
Patrick County, 0.55 mi E of Critz
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.630, -80.140

A tree was blown down on Abram Penn Highway near Critz.

Thunderstorm Wind, Henry

When
May 26, 10:55 PM EST to 11:20 PM EST
Where
Henry County, Martinsville Airport to 3.32 mi WNW of Leatherwood
Measured
60 kt (69 mph) estimated gust
Property damage
$135,000
Reported by
State Official
Coordinates
36.630, -80.020

Trees were blown down across Henry County, with the highest winds and most damage reported in the northern half of the county. Numerous power outages were reported with damage to power lines and poles in more than 70 locations. mostly in the Fieldale area.|There was severe damage to several buildings at Martin Stables in eastern Henry County with damage estimated at $100,000.00 by the owner.

Lightning, Henry

When
May 26, 11:04 PM EST
Where
Henry County, 1.25 mi SE of Bassett Forks
Property damage
$5,000
Reported by
Newspaper
Coordinates
36.719, -79.932

The Emergency Manager for Henry County reported an outbuilding destroyed by fire caused by lightning on Richardson Road.

Thunderstorm Wind, Franklin

When
May 26, 11:10 PM EST to 11:35 PM EST
Where
Franklin County, 3.45 mi WSW of Endicott to 6.35 mi SE of Hardys Ford
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
County Official
Coordinates
36.860, -80.207

A powerful derecho crossed the county in about a half hour bringing widespread damage to trees and pockets of property damage. Approximately 50 trees were blown down around the intersection of Virgil Goode Highway and Crooked Oak Road. Later newspaper reports described a roof blown off a trailer at McNeil Mill Road and Sontag Road; a large tree fallen onto a house in Sontag; a roof ripped off a large garage on Goose Dam Road and near Penhook large trees blow down and camping vehicles damaged in a campground.

Thunderstorm Wind, Bedford

When
May 26, 11:30 PM EST to 11:40 PM EST
Where
Bedford County, 1.49 mi NNE of Hardy to 1.21 mi S of Moneta
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.250, -79.820

Trees were reported down at several locations as a derecho crossed into the county but then weakened.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313198, 313199, 313200, 313204, 313202, 313212, 313201, 316969, 313206, 313203, 313213, 313215, 313208, 313222, 313223, 316975, 313227, 316977, 313303, 313209, 313230, 315039, 313273, 313271, 313310, 313277, 313239, 316981, 313240, 313241, 313281, 316350, 313292, 313296.